Alert archive / Oklahoma / Special Weather Statements in 2024

Special Weather Statement, NWS Norman, OK

May 3, 2024Harper County, Oklahoma

NWS Norman, OK issued this special weather statement at May 3, 2024, 10:10 PM CDT for Harper County, Oklahoma. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2024, 10:10 PM CDT (03:10 UTC)
Expired
May 3, 2024, 10:45 PM CDT
In force
35 min
Issued by
NWS Norman, OK
Hail
0.00 in
Wind
50

County Harper County, OK

The radar

The Dodge City radar (KDDC), 99 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.2 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2024-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1274 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2024-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1274 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1319 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

011 
WWUS84 KOUN 040310
SPSOUN

Special Weather Statement
National Weather Service Norman OK
1010 PM CDT Fri May 3 2024
 
OKZ004-005-040345-
Harper OK-Woods OK-
1010 PM CDT Fri May 3 2024

...A strong thunderstorm will impact portions of northwestern Woods
and northeastern Harper Counties through 1045 PM CDT...

At 1009 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Buffalo, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

This storm will remain over mainly rural areas of northwestern Woods
and northeastern Harper Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3700 9931 3685 9930 3687 9983 3700 9984
TIME...MOT...LOC 0309Z 257DEG 28KT 3695 9974 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

11

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this special weather statement went out at May 3, 6:48 PM CDT, 3 hours 22 minutes earlier.

Area forecast discussion, May 3, 6:48 PM CDT, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Norman OK
648 PM CDT Fri May 3 2024

...New AVIATION...

.SHORT TERM...
(This evening through Sunday)
Issued at 258 PM CDT Fri May 3 2024

Scattered strong to severe thunderstorms are expected to develop
across the Texas South Plains later this afternoon. The remnants
of this activity--especially any left splits--may affect western
north Texas this evening before dissipating. However, with the
trend of initiation farther to the southwest, it appears the
chance of severe weather will be spatiotemporally limited. Large
hail and damaging wind gusts will be the primary hazard.

Additional thunderstorms are expected to develop across Kansas
and consolidate into a complex with the remnants moving into
northern Oklahoma late tonight into Saturday morning. These
thunderstorms will have a threat for damaging wind gusts and heavy
rainfall, which should weaken with southward extent.

By Saturday afternoon, additional thunderstorms may develop
during the afternoon hours along the boundary from the morning
thunderstorms across Oklahoma. In addition, a complex of
thunderstorms will likely develop across the Texas panhandle and
western north Texas that will move eastward across at least the
southern half of the area during the overnight hours. Large hail,
damaging wind gusts, and flooding will be the potential hazards
with the primary hazard becoming flooding.

Given the recent heavy rainfall, we issued a Flood Watch from 7
PM tonight through 1 PM Sunday for all locations except northwest
into west central Oklahoma (where rainfall amounts have been
lighter the last week). Additional heavy rainfall will result in a
risk of flooding through Sunday morning.

Mahale

&&

.LONG TERM...
(Sunday through next Thursday)
Issued at 258 PM CDT Fri May 3 2024

Monday: There is the potential for a significant severe weather
event Monday afternoon and evening. A negatively tilted trough
will eject into the Plains on Monday with a moist, highly sheared,
and unstable air mass ahead of a dryline. The synoptic-scale
pattern is a classic severe weather outbreak across the Plains
with a threat for large hail, damaging wind gusts, and tornadoes.

While there is some variation on the mesoscale details among
deterministic models and ensemble members (e.g., character of the
mid/upper level trough, location of the dryline, and the
magnitude of capping) that will affect the location and magnitude
the severe weather risk, it is important to stay weather aware on
Monday as the worst case scenario (i.e., How bad could it be?)
for the event is quite high with the potential for significant
supercells.

Tuesday: As the mid-level trough lifts to the northeast, the
trailing dryline may stall across east central into southeast
Oklahoma. While the dryline will be somewhat diffuse, there is a
low chance thunderstorms may develop during the afternoon with a
modest mid-level flow persisting across the Southern Plains.

Wednesday: Additional severe thunderstorms will be possible
Wednesday afternoon, especially across southeast Oklahoma with the
dryline still in place.

Thursday: There may finally be a lull in the risk for severe
weather with a cold front moving through the area with a drier air
mass advecting southward into the area.

Mahale

&&

.AVIATION...
(00Z TAFS)
Issued at 645 PM CDT Fri May 3 2024

VFR conditions expected until FROPA tonight and early tomorrow,
with MVFR dominant thereafter. TSRA possible over/near KSPS this
evening and then spreading into northern Oklahoma after 06Z. Will
include PROB30 into central Oklahoma tomorrow morning as weak cold
front moves from northwest to southeast over the region and ushers
in northerly winds. TSRA chances will increase northern Texas and
southeast half of Oklahoma toward end and beyond this forecast
cycle.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  63  76  60  72 /  30  70  80  80
Hobart OK         59  74  57  74 /  40  70  90  60
Wichita Falls TX  63  79  62  76 /  30  50  90  60
Gage OK           52  69  51  75 /  80  50  60  40
Ponca City OK     61  73  56  71 /  60  70  60  70
Durant OK         64  79  64  77 /  20  40  70  80

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Sunday afternoon for OKZ006>008-011>013-
     018>020-023>048-050>052.

TX...Flood Watch through Sunday afternoon for TXZ083>090.

&&

SHORT TERM...10
LONG TERM....10
AVIATION...11
Hazardous weather outlook, May 3, 4:42 PM CDT, 5 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
442 PM CDT Fri May 3 2024

OKZ004>048-050>052-TXZ083>090-042145-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
442 PM CDT Fri May 3 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

.Thunderstorms...
Strong to severe thunderstorms may affect western north Texas
this evening with a threat for large hail and damaging wind gusts.

Additional thunderstorms will likely move into northern Oklahoma
late tonight with a threat for damaging wind gusts and heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Showers and thunderstorms will remain possible Saturday and
Sunday. Strong to severe storms will be possible once again with
large hail and damaging winds.

The highest potential for severe storms will be Monday. Large
hail, damaging wind gusts, and tornadoes are possible.

.Heavy Rain...
Heavy rain could lead to flash flooding and river flooding
through the weekend. Flash flooding will be a particular concern
in those areas that have already received heavy rainfall over the
last week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

In the hours before

Local storm report, May 3, 9:16 PM CDT, 54 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
916 PM CDT Fri May 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     Hail             1 S Cement              34.92N 98.14W
05/03/2024  E1.00 Inch       Caddo              OK   Public

            Report from mPING: Quarter (1.00 in.).

&&

MDU
Local storm report, May 3, 9:35 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
935 PM CDT Fri May 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 PM     Hail             4 S Gracemont           35.13N 98.25W
05/03/2024  E1.75 Inch       Caddo              OK   Trained Spotter

            via Spotter Network.

&&

MDU
Local storm report, May 3, 9:46 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
946 PM CDT Fri May 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     Hail             4 WNW Chickasha         35.08N 98.01W
05/03/2024  E1.25 Inch       Grady              OK   Trained Spotter

            Phone call report.

&&

MDU
Special weather statement, May 3, 10:01 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Norman OK
1001 PM CDT Fri May 3 2024

OKZ024-040330-
Canadian OK-
1001 PM CDT Fri May 3 2024

...A strong thunderstorm will impact portions of western Canadian
County through 1030 PM CDT...

At 1000 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Cogar, moving north at 20 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
El Reno, Calumet, Concho, and Cedar Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3561 9790 3538 9805 3538 9830 3567 9831
TIME...MOT...LOC 0300Z 200DEG 16KT 3539 9819

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Mahale
Special weather statement, May 3, 10:05 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Norman OK
1005 PM CDT Fri May 3 2024

OKZ025-029-040345-
Oklahoma OK-Cleveland OK-
1005 PM CDT Fri May 3 2024

...A strong thunderstorm will impact portions of southeastern
Oklahoma and northeastern Cleveland Counties through 1045 PM CDT...

At 1004 PM CDT, Doppler radar was tracking a strong thunderstorm over
southwestern Norman, moving north at 20 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Southeastern Oklahoma City, Norman, Moore, Midwest City, Del City,
Noble, Valley Brook, Stanley Draper Lake, Stella, Tinker Air Force
Base, northwestern Lake Thunderbird, and Smith Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3513 9740 3515 9741 3519 9749 3520 9752
      3546 9749 3539 9714
TIME...MOT...LOC 0304Z 199DEG 16KT 3521 9744

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Mahale
Special weather statement, May 3, 10:10 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Norman OK
1010 PM CDT Fri May 3 2024

OKZ004-005-040345-
Harper OK-Woods OK-
1010 PM CDT Fri May 3 2024

...A strong thunderstorm will impact portions of northwestern Woods
and northeastern Harper Counties through 1045 PM CDT...

At 1009 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Buffalo, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northwestern Woods
and northeastern Harper Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3700 9931 3685 9930 3687 9983 3700 9984
TIME...MOT...LOC 0309Z 257DEG 28KT 3695 9974

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

11

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:25 PM CDTSevere Thunderstorm WarningOUNCotton50 min
May 3, 8:09 PM CDTSpecial Weather StatementOUNBeckham36 min
May 3, 8:13 PM CDTSpecial Weather StatementOUNCotton, Jefferson32 min
May 3, 8:27 PM CDTSevere Thunderstorm WarningOUNComanche48 min
May 3, 8:59 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Grady46 min
May 3, 9:01 PM CDTSpecial Weather StatementOUNCaddo44 min
May 3, 9:11 PM CDTSevere Thunderstorm WarningOUNCaddo34 min
May 3, 9:16 PM CDTSevere Thunderstorm WarningOUNEllis, Roger Mills59 min
May 3, 9:21 PM CDTSevere Thunderstorm WarningOUNHarper54 min
May 3, 9:30 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNCaddo, Grady45 min
May 3, 9:34 PM CDTSevere Thunderstorm WarningOUNGrady41 min
May 3, 9:54 PM CDTSevere Thunderstorm WarningOUNCanadian, Grady30 min
May 3, 10:01 PM CDTSpecial Weather StatementOUNCanadian29 min
May 3, 10:05 PM CDTSpecial Weather StatementOUNCleveland40 min
May 3, 10:05 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNDewey, Ellis, Roger Mills, Woodward55 min
May 3, 10:13 PM CDTSpecial Weather StatementOUNHarper32 min
May 3, 10:16 PM CDTSpecial Weather StatementOUNWoodward29 min
May 3, 10:25 PM CDTSpecial Weather StatementOUNCanadian35 min
May 3, 10:29 PM CDTSpecial Weather StatementOUNRoger Mills31 min
May 3, 10:36 PM CDTSevere Thunderstorm WarningOUNHarper, Woods39 min
May 3, 10:53 PM CDTSevere Thunderstorm WarningOUNDewey, Major, Woods, Woodward52 min
May 3, 10:57 PM CDTSevere Thunderstorm WarningOUNWoods, Woodward48 min
May 3, 11:08 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNMajor, Woods, Woodward52 min
May 3, 11:11 PM CDTSevere Thunderstorm WarningOUNWoods64 min
May 3, 11:25 PM CDTSpecial Weather StatementOUNDewey20 min
May 3, 11:42 PM CDTSevere Thunderstorm WarningOUNBlaine, Garfield, Kingfisher, Major48 min
May 3, 11:52 PM CDTSpecial Weather StatementOUNCuster23 min
May 3, 11:55 PM CDTSpecial Weather StatementOUNAlfalfa20 min
May 4, 12:06 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant54 min
May 4, 12:35 AM CDTSpecial Weather StatementOUNGarfield, Grant, Kingfisher, Logan25 min
May 4, 12:51 AM CDTSpecial Weather StatementOUNBlaine39 min
May 4, 1:04 AM CDTSpecial Weather StatementOUNGrant26 min
May 4, 1:35 AM CDTSpecial Weather StatementOUNBlaine, Custer, Garfield, Grant25 min
May 4, 1:36 AM CDTSpecial Weather StatementOUNKay24 min
May 4, 1:59 AM CDTSpecial Weather StatementOUNAlfalfa, Blaine, Garfield, Grant, Kingfisher46 min
May 4, 2:09 AM CDTSpecial Weather StatementOUNHarper51 min
May 4, 2:50 AM CDTSpecial Weather StatementOUNHarper40 min
May 4, 3:22 AM CDTSpecial Weather StatementOUNWoods, Woodward23 min
May 4, 4:20 AM CDTSpecial Weather StatementOUNCuster, Washita25 min
May 4, 6:28 AM CDTSpecial Weather StatementOUNMajor32 min
May 4, 6:46 AM CDTSpecial Weather StatementOUNLogan29 min
May 4, 6:52 AM CDTSpecial Weather StatementOUNCuster23 min
May 4, 1:43 PM CDTSpecial Weather StatementOUNStephens32 min
May 4, 1:50 PM CDTSpecial Weather StatementOUNSeminole25 min
May 4, 2:18 PM CDTSpecial Weather StatementOUNHughes27 min
May 4, 3:06 PM CDTSpecial Weather StatementOUNPontotoc24 min
May 4, 3:23 PM CDTSpecial Weather StatementOUNCoal37 min
May 4, 3:28 PM CDTSevere Thunderstorm WarningOUNCoal, Hughes, Pontotoc32 min
May 4, 3:34 PM CDTSpecial Weather StatementOUNHughes26 min
May 4, 4:00 PM CDTSpecial Weather StatementOUNCoal45 min
May 4, 4:08 PM CDTSpecial Weather StatementOUNCoal52 min
May 4, 4:28 PM CDTSevere Thunderstorm WarningOUNAtoka, Coal45 min
May 3, 7:03 PM CDTSpecial Weather StatementOUNWichita27 min
May 3, 7:29 PM CDTSpecial Weather StatementOUNBaylor, Foard, Knox31 min
May 3, 7:35 PM CDTSevere Thunderstorm WarningOUNClay40 min
May 4, 6:40 PM CDTSpecial Weather StatementOUNKnox50 min
May 4, 6:44 PM CDTSevere Thunderstorm WarningOUNKnox46 min

Nearby

Special Weather Statements in Oklahoma, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.